Asymptomatic Corneal Keratopathy Secondary to Hypertyrosinaemia Following Low Dose Nitisinone and a Literature Review of Tyrosine Keratopathy in Alkaptonuria.



Khedr, M ORCID: 0000-0002-4998-2397, Judd, S, Briggs, MC, Hughes, AT, Milan, AM, Stewart, RMK, Lock, EA, Gallagher, JA ORCID: 0000-0002-0852-279X and Ranganath, LR
(2018) Asymptomatic Corneal Keratopathy Secondary to Hypertyrosinaemia Following Low Dose Nitisinone and a Literature Review of Tyrosine Keratopathy in Alkaptonuria. JIMD reports, 40. 31 - 37.

[img] Text
UoL- Revised-Asymptomatic Keratopthy 18 Sep2017.docx - Accepted Version

Download (66kB)

Abstract

Nitisinone, although unapproved for use in alkaptonuria (AKU), is currently the only homogentisic acid lowering therapy with a potential to modify disease progression in AKU. Therefore, safe use of nitisinone off-label requires identifying and managing tyrosine keratopathy. A 22-year-old male with AKU commenced 2 mg daily nitisinone after full assessment. He was issued an alert card explaining potential ocular symptoms such as red eye, tearing, ocular pain and visual impairment and how to manage them. On his first and second annual follow-up visits to the National Alkaptonuria Centre (NAC), there was no corneal keratopathy on slit lamp examination. On his third follow-up annual visit to the NAC, he was found to have typical dendritiform corneal keratopathy in both eyes which was asymptomatic. Nitisinone was suspended until a repeat slit lamp examination, 2 weeks later, confirmed that the keratopathy had resolved. He recommenced nitisinone 2 mg daily with a stricter low protein diet. On his fourth annual follow-up visit to the NAC, a routine slit lamp examination showed mild corneal keratopathy in the left eye. This is despite him reporting no ocular symptoms. This case highlights the fact that corneal keratopathy can occur without symptoms and any monitoring plan with off-label use of nitisinone in AKU will need to take this possibility into account. This is also the first time that typical corneal keratopathy has been described with the use of low dose nitisinone in AKU without symptoms.

Item Type: Article
Depositing User: Symplectic Admin
Date Deposited: 29 Sep 2017 14:36
Last Modified: 15 Apr 2021 07:11
DOI: 10.1007/8904_2017_62
URI: https://livrepository.liverpool.ac.uk/id/eprint/3009703